Oregon, 2004

High Wind in Oregon, October 8, 2004

October 8, 2004 · NWS PDT · 1 event in 1 county or zone

A northwest wind gusted to 58 MPH at Rufus, 22 miles east of The Dalles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A northwest wind gusted to 58 MPH at Rufus, 22 miles east of The Dalles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 8, 1:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 8, 1:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT FRI OCT 8 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. AS STATED IN PREVIOUS
DISCUSSION...A DEEP AND MOIST SOUTHERLY FLOW IS BRINGING WIDESPREAD
PRECIPITATION FROM THE CASCADES WESTWARD.  WITH THE FLOW PARALLEL TO
THE CASCADES...MOISTURE WILL BE SLOW TO SPREAD EASTWARD.  INCREASING
HEIGHTS ASSOCIATED WITH THE SOUTHERLY FLOW HAS RESULTED IN
TEMPERATURES THIS AFTERNOON ABOUT 5-10 DEGREES WARMER COMPARED TO
YESTERDAY. A SURFACE LOW OVER EASTERN OREGON WILL STRENGTHEN OVER
THE NEXT SEVERAL HOURS...DEVELOPING A WEAK OCCLUDED FRONT OVER NE
OREGON AROUND 03Z (8 PM PDT).   THE COLD FRONTAL PASSAGE IS EXPECTED
BETWEEN 8 PM-MIDNIGHT WITH INCREASING WINDS AND NUMEROUS SHOWERS
OVER MOST OF THE FORECAST AREA.  THE HEAVIEST RAINFALL WILL BE OVER
THE BLUE MOUNTAINS AND THE BLUE MOUNTAIN FOOTHILLS WHERE THE LOW
LEVEL UPSLOPE IS STRONGEST.  THE COLD FRONT WILL EXIT THE REGION
EARLY SATURDAY MORNING...YET THE UPPER LEVEL TROUGH WILL REMAIN OVER
THE REGION. COOL AND SHOWERY WEATHER IS FORECAST FOR SATURDAY AND
SATURDAY NIGHT. SNOW ACCUMULATIONS IN THE HIGHER PEAKS WILL BE
AROUND 1-3 INCHES TONIGHT AND SATURDAY AS SNOW LEVELS LOWER TO 6000
FEET. HIGH PRESSURE WILL RETURN SUNDAY FOR DRY CONDITIONS.  SOME MID
AND HIGH LEVEL CLOUDS WILL PREVENT SIGNIFICANT RADIATIONAL COOLING
SUNDAY NIGHT...BUT IT WILL STILL BE QUITE CHILLY WITH LOWS IN THE
LOWER 20S TO LOWER OVER THE MOUNTAINS AND LOWER 30S TO LOWER 40S
ELSEWHERE.  SMITH

.LONG TERM...MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS IN
AGREEMENT DIGGING THE TROUGH OF LOW PRESSURE ACROSS THE DESERT
SOUTHWEST...WITH RIDGING BUILDING ACROSS THE EASTERN PACIFIC EARLY
IN THE WEEK...MIGRATING OVER THE PACIFIC NORTHWEST BY MIDWEEK.
DRY WEATHER WILL BE THE RULE...WITH DAYTIME TEMPERATURES WARMING TO
NEAR NORMAL BY MIDWEEK. WITH DRIER AIR OVERHEAD...WILL SEE GOOD
RADIATIONAL COOLING AT NIGHT...TUE MORNING ESPECIALLY...WITH MOST
LOCATIONS ACROSS CENTRAL OREGON AND THE HIGHER PLATEAUS OF EASTERN
OREGON NEAR OR SLIGHTLY BELOW FREEZING.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 049 061 044 062 / 070 040 020 005
WALLA WALLA         049 061 044 061 / 060 040 020 005
TRI-CITIES          045 065 036 065 / 040 030 020 005
YAKIMA              040 063 034 063 / 060 030 010 005
HERMISTON           047 065 040 064 / 040 030 020 005
ELLENSBURG          042 061 039 061 / 060 030 010 005
REDMOND             037 058 031 059 / 070 030 020 005
LA GRANDE           043 057 038 057 / 070 060 020 010
JOHN DAY            042 058 038 059 / 060 050 020 010
THE DALLES          050 066 043 066 / 070 040 010 005
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

85
Hazardous weather outlook, Oct 8, 4:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT FRI OCT 8 2004

ORZ041>050-WAZ024>030-091200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT FRI OCT 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL COME ASHORE BY LATE MORNING AND WORK ITS WAY
ACROSS THE AREA THROUGHOUT THE DAY.  THE FRONT WILL MOVE OVER THE
COLUMBIA BASIN AND AREAS EASTWARD DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS.  WINDS WILL GENERATE POCKETS OF BLOWING DUST AHEAD
OF THE FRONT...BUT PRECIPITATION AND CLOUD COVER WILL LIMIT THE
AMOUNT OF DUST.  SNOW LEVELS WILL DROP DOWN TO NEAR 6000 FEET BY
LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED AND SHOWERY WEATHER WILL MOVE INTO THE AREA BEHIND THE
FRONT SATURDAY AND EARLY SUNDAY.  A RIDGE OF HIGH PRESSURE WILL
BUILD OVERHEAD LATE SUNDAY THROUGH THE REMAINDER OF THE PERIOD FOR
MILD AND DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Columbia River Gorge

When
October 8, 6:00 PM PST
Where
Eastern Columbia River Gorge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427539.